EconPapers    
Economics at your fingertips  
 

Can removing the tax cap save Social Security?

Shantanu Bagchi ()

The B.E. Journal of Macroeconomics, 2017, vol. 17, issue 2, 28

Abstract: The maximum amount of earnings in a calendar year that can be taxed by Social Security is currently set at $118,500. In this paper, I examine if removing this cap can solve Social Security’s future budgetary problems. I find that when this cap is removed, benefits need to decline by less than 4% to keep Social Security solvent, compared to by almost 12% when the cap is held fixed at its current level. Households for whom the cap expires respond by working and saving less, which reduces labor supply, capital stock, and output, and also reverses some of the initial expansion in Social Security’s revenues. Elimination of the cap alters the pattern of redistribution implicit in Social Security, and also imposes larger distortions on labor supply and saving, which reduces overall welfare.

Keywords: Social Security; tax cap; mortality risk; labor income risk; incomplete markets; general equilibrium (search for similar items in EconPapers)
JEL-codes: E21 E62 H55 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
https://doi.org/10.1515/bejm-2016-0091 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: Can Removing the Tax Cap Save Social Security? (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejmac:v:17:y:2017:i:2:p:28:n:13

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/bejm

DOI: 10.1515/bejm-2016-0091

Access Statistics for this article

The B.E. Journal of Macroeconomics is currently edited by Arpad Abraham and Tiago Cavalcanti

More articles in The B.E. Journal of Macroeconomics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2021-12-13
Handle: RePEc:bpj:bejmac:v:17:y:2017:i:2:p:28:n:13